# SDR CA090611006

- Difficulty date: May 21, 2009
- Submitted: August 3, 2009
- Operation: General aviation
- Make and model: Piper PA-31-350
- Aircraft time: 18,692 hours
- Engine: Lyc TIO540J2B
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Tappet
- Condition: Failed
- Location: Engine
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

(CAN) AFTER TAKEOFF, CREW NOTICED RT OIL PRESSURE HAD DROPPED INTO  YELLOW ARC.  ACFT RETURNED TO AIRPORT AND LANDED WITHOUT FURTHER INCIDENT.  ENG WAS INSPECTED AND NO APPARENT CAUSE WAS FOUND INITIALLY. THE OIL SUCTION SCREEN WAS INSPECTED AND A LARGE PIECE OF METAL WAS FOUND.  IT WAS SUSPECTED TO BE FROM A TAPPET BODY.  OIL FILTER WAS INSP AND FERROUS METAL WAS FOUND WHICH APPEARED TO BE CAMSHAFT MATERIAL.  ENG WAS REMOVED AND SENT FOR REPAIR.  IT WAS FOUND THAT A COUPLE CAM LOBES WERE WORN EXCESSIVELY AND THAT A TAPPET BODY WAS INDEED BROKEN.  ENG HAD 496 HRS. TSO.  ENG WAS REPAIRED AND REINSTALLED. PROP, PROP GOV, AND OIL COOLER WERE FLUSHED AND REINSTALLED.  ACFT WAS RETURNED TO SERVICE AFTER SATISFACTORY RUNS AND TEST FLIGHT.
